September 30, 2022. The past couple of months have been stressful. With Mom’s passing, I’ve been working with my brother getting her estate in order. I’ve made 4 trips to Idaho since mid-June. This last time I drove. It’s a two-day trip, which I made with Mom’s two cats when I came back.
Then 12 days ago my great-nephew, my brother’s oldest grandchild, committed suicide. Only 26, he was the father of two. He was also a son, grandson, brother, nephew, husband, friend. He was creative and sweet and he was loved by his family. Even though I didn’t really know him very well, I have memories of him as a smiling and joyful little boy and the apple of my brother’s eye.
The personal stresses are only compounded by the catastrophic events of the world.
Grappling with it all, I struggle to write about me and my progression or lack thereof. The me of it all seems so small in the Big Picture. For now, I’m inclined to stay in the shadows, sit quietly as I try to make sense of it all and gratefully count my blessings. I try to be mindful and appreciative of all the love and support I enjoy from family, friends, acquaintances, healthcare providers, and even complete strangers. I’m not prone to depression, but I understand what dark days are like. That was especially true when I was in my 20s.
Living or dying. It’s true we all have an end date. But for some of us it looms large and is harder to ignore. For as long as it’s possible, for as long as there is true quality of life, for as long as there are viable options, I’ll stay the course. I recently turned 70. My goal is to reach 75 and still feel mostly healthy and active. When it comes to living or dying, l choose living.
About the me of it all. I’m starting a new oral treatment Bicalutamide (typically prescribed to prostate cancer patients)—common side effects: hot flashes, breast pain, constipation, diarrhea, nausea. I’ll take 150 mg once a day for 6 weeks. Then I’ll have another PET/CT to determine if anything has changed. If there’s no improvement we will likely switch to Sacituzumab given via IV once a week, 2 weeks on/1 week off. Common side effects: low blood count, nausea, diarrhea, fatigue, hair loss, mouth sores, appetite change.
At my September 28 appointment Rugo was able to get me in for a CT (w/o contrast) as a baseline prior to the new meds. The CT showed that in the last 6 six weeks the growth in my lung had increased in size by 2 mm. A slight increase, but notable. Trace pericardial effusion was also detected which is the buildup of too much fluid in the double-layered, saclike structure around the heart (pericardium). My bloodwork was great. Even the tumor marker dropped a bit. At this point, it almost seems like my body is confused.
Enough about me. How are you doing? Healthy, happy and enjoying life, I hope. Thanks for hanging in there with me.
Fall seven times, stand up eight. — Japanese Proverb